Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On scrambled sets and a theorem
of Kuratowski on independent sets

Author: Hisao Kato
Journal: Proc. Amer. Math. Soc. 126 (1998), 2151-2157
MSC (1991): Primary 54H20, 26A18
MathSciNet review: 1451813
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The measure of scrambled sets of interval self-maps $f:I=[0,1] \to I$ was studied by many authors, including Smítal, Misiurewicz, Bruckner and Hu, and Xiong and Yang. In this note, first we introduce the notion of ``$\ast$-chaos" which is related to chaos in the sense of Li-Yorke, and we prove a general theorem which is an improvement of a theorem of Kuratowski on independent sets. Second, we apply the result to scrambled sets of higher dimensional cases. In particular, we show that if a map $f: I^{k} \to I^{k}~(k\geq 1)$ of the unit $k$-cube $I^k$ is $\ast$-chaotic on $I^{k}$, then for any $\epsilon > 0$ there is a map $g: I^{k} \to I^{k}$ such that $f$ and $g$ are topologically conjugate, $d(f,g) < \epsilon$ and $g$ has a scrambled set which has Lebesgue measure 1, and hence if $k \geq 2$, then there is a homeomorphism $f: I^{k} \to I^{k}$ with a scrambled set $S$ satisfying that $S$ is an $F_{\sigma}$-set in $I^k$ and $S$ has Lebesgue measure 1.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54H20, 26A18

Retrieve articles in all journals with MSC (1991): 54H20, 26A18

Additional Information

Hisao Kato
Affiliation: Institute of Mathematics, University of Tsukuba, Ibaraki, 305 Japan

Keywords: Scrambled set, independent set, Cantor set, flat, Lebesgue measure
Received by editor(s): August 29, 1996
Received by editor(s) in revised form: December 20, 1996
Communicated by: Mary Rees
Article copyright: © Copyright 1998 American Mathematical Society